Kentucky, 2016

Flood in Kentucky, February 24 to 26, 2016

February 24 to 26, 2016 · NWS LMK · 1 event in 1 county or zone

Between 1 and 2 inches of rain fell across the lower Ohio River basin during the last week of February. This rainfall, combined with recent rain events and melting snow, resulted in rising water levels on many rivers and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Between 1 and 2 inches of rain fell across the lower Ohio River basin during the last week of February. This rainfall, combined with recent rain events and melting snow, resulted in rising water levels on many rivers and streams. The Green River at Woodbury briefly topped its flood stage on February 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 24, 8:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 24, 8:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
912 PM EST WED FEB 24 2016

...Updated Aviation Discussion...

...Forecast Update...
Updated at 900 PM EST Wed Feb 24 2016

Past couple hours of observations show wind gusts only reaching up
to 30 mph at times as pressure gradient continues to weaken with the
departing surface low. This downward trend is expected to continue
through the remainder of the evening and overnight hours. As a
result, opted to end the wind advisory for the area. Some gusts in
the 20-30 mph range will be possible for the remainder of the
night.

A couple bands of precipitation will continue to pivot east through
the area. P-type rate driven as temperatures remain in the mid 30s
and expect this trend to continue until moisture and lift wanes
overnight. With roads wet from today's rain and surface temps above
freezing, minimal impacts expected during the overnight from any
light accumulations.

Updated at 620 PM EST Wed Feb 24 2016

Forecast largely on track so far this evening as wrap around
moisture pivoting back into central Kentucky. Based on surface
observations, dual pol radar data, spotter and social media reports,
rain/snow transition line is approaching Louisville metro and
southern Indiana. Looks like surface temps of 36-37F in heavier
reflectivity does the trick for precip to change over to snow.
Accounted for these thresholds in updating the weather grids for the
evening.

HRRR handling the precip coverage and intensity fairly well so far,
which keeps bulk of snow showers along/north of KY parkways this
evening and overnight before waning considerably after 3-5 am. Some
light slushy accumulations still possible on elevated and grassy
surfaces.

Winds remain gusty in the 30 to 40 mph range, and will continue to
do so through the evening. They will begin to slacken off a bit by
mid/late evening as the pressure gradient weakens in response to the
departing low.

No changes needed at this time for wind advisory or snow amounts.

.SHORT TERM (Now through Friday Night)...
Issued at 320 PM EST Wed Feb 24 2016

...Strong Storm System Continues to Bring Gusty Winds and a Change
Over to Snow Tonight...

Gusty Winds through Tonight...

A Wind Advisory remains in effect through 6Z.  We'll continue to see
wind gusts over 40 mph through the evening hrs as a sharp pressure
gradient and steep lapse rates cause strong winds aloft to mix down
to the sfc.  After 6Z, we should see wind gusts decline somewhat
into the 20-30 mph range for the rest of the overnight hours and
through the day on Thursday.

Change Over to Snow...

Generally models have been a bit too fast on the change over from
rain to snow out over IL and western IN.  However, still expect that
change over to occur west of I-65 between 5-8pm, along I-65
including Louisville Metro and Bowling Green Metro between 7-10pm,
and east of I-65 including Lexington Metro between 9pm-Midnight.

Light snow or a mix of light rain/snow will continue through the
overnight hours.  At times the change over might be more rate driven
with snow experienced in the moderate precip and rain/drizzle more
likely in the lighter precip especially while sfc temps are in the
mid 30s.

Light snow accums around or under 1 inch are possible tonight mainly
in grassy and elevated areas.  With temps expected to bottom out
right around freezing, don't expect too much accums on other
surfaces like roadways.  Perhaps a brief slushy, accum could be
possible in the better snow showers but should melt as precip
lightens or in breaks in the precip.

Thursday - Thursday Night...

Chances for snow or a light rain/snow mix will continue Thurs with
with better probabilities for precip east of I-65, and gradually
lessening from west to east throughout the day.  Some slushy
morning snow accums around or under 1 inch are possible much like
tonight.  However, snow accums will become less likely by Thurs
afternoon as temps will warm into the mid to upper 30s and precip
intensity generally remains light.

Isld snow showers/flurries look to linger over east central KY Thurs
night before ending.  Lows Thurs night look to bottom out in the
upper 20s.

Friday - Friday Night...

Friday we should see some breaks in the clouds especially east of I-
65.  Fri looks to be a dry day with highs in the mid 30s to lower
40s.  Lows Fri night look to end up in the upper 20s to around 30.

.LONG TERM (Saturday through Thursday)...
Issued at 255 PM EST Wed Feb 24 2016

The synoptic pattern by Saturday will feature a low-amplitude trough
across the eastern CONUS and an upstream ridge across the west-
central United States.  This regime will turn more zonal through the
weekend, with more pronounced ridging building into the region by
early next week.

A surface ridge across the Southeast will slowly shift to the ENE
through the weekend, allowing surface winds to turn more
southwesterly.  This will allow for increasing temperatures through
the weekend.  In fact, Sunday is looking like a day where
temperatures will likely overachieve as deep mixing into strong
southwesterly flow will promote rapid warming during the daylight
hours.  Highs will climb into the mid 60s to lower 70s.  Forecast
soundings show the mixed boundary layer getting up to around 850mb,
where winds will be around 50 knots.  Therefore, expect gusts on the
order of 35-45 mph through the day on Sunday and another Wind
Advisory may be necessary for this period if trends hold.

A cold front will approach Sunday night into Monday.  Guidance
remains split on to how much moisture this front will have to work
with.  The GFS and GEFS mean are more robust with the QPF than the
ECMWF and its ensemble.  For now will go with a general blend but
will lead on the drier side given the GFS has trended drier over
the past few runs, with 30% pops areawide.

Temperatures should stay relatively mild behind that front for early
next week as the deeper cold air remains well to the north. Highs
through early next week will be in the 50s to lower 60s.  The next
system will approach the region just beyond the day 7 period, but it
appears that it will have better moisture to work with than the
Sunday night/Monday system.

&&

.AVIATION (00Z TAF Update)...
Updated at 612 PM EST Wed Feb 24 2016

Wrap around rain will transition to wet snow at SDF/LEX and somewhat
at BWG between 00-03z this evening. MVFR ceilings will lower to high-
end IFR as well, especially at SDF/LEX which lies under the deeper
moisture. Wet snow this evening and through part of the overnight
will bring IFR visbys at times. Good agreement in guidance that
precipitation will begin to wane to scattered snow showers after 09z
or so.

Stratus deck will continue through Thursday morning at SDF/LEX, but
may begin to break up or lift at BWG late in the morning. Some
instability, daytime snow showers are possible at SDF/LEX during the
afternoon. By late afternoon, winds will subside and ceilings will
begin to lift into the VFR range.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........ZT
Short Term.....AMS
Long Term......AMS
Aviation.......ZT
Hazardous weather outlook, Feb 24, 8:09 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 PM EST WED FEB 24 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260215-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
909 PM EST WED FEB 24 2016 /809 PM CST WED FEB 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

PLAN ON A RAIN AND/OR SNOW MIX THROUGH THE OVERNIGHT HOURS. SOME
LIGHT ACCUMULATIONS ARE POSSIBLE...MAINLY ON GRASSY SURFACES.
ADDITIONALLY...WINDS WILL BE OUT WEST TO NORTHWEST UP TO 30 MPH
THROUGH THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SNOW SHOWERS ARE POSSIBLE AT TIMES THURSDAY
AND MAINLY IN THE BLUEGRASS REGION OF CENTRAL KENTUCKY THURSDAY
NIGHT. SOME LIGHT ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT WIND GUSTS OR SNOW ACCUMULATIONS
THROUGH THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
February 24, 10:00 PM CST to February 26, 3:00 PM CST
Where
Butler County, 1.05 mi ENE of Woodbury to 0.94 mi E of Woodbury
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.184, -86.631

An unsettled period of weather brought several inches of rain to the area, resulting in significant rises on the Green River. The Green River at Woodbury rose to 34.2 feet on February 25th before dropping below flood stage on February 26th. Flood stage is 33 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616093.